Tennessee, 2016

Hail in Tennessee, March 1, 2016

March 1, 2016 · NWS MRX · 1 event in 1 county or zone

An upper trough with associated moderate instability moved across the Southern Appalachian Region generating thunderstorms that dropped mostly small hail in a few spots across Tennessee and Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper trough with associated moderate instability moved across the Southern Appalachian Region generating thunderstorms that dropped mostly small hail in a few spots across Tennessee and Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 2:55 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 1, 2:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EST TUE MAR 1 2016

.SHORT TERM (TONIGHT AND WEDNESDAY)...A LINE OF SHOWERS WITH SOME
EMBEDDED THUNDER IS MOVING INTO THE AREA AHEAD AN APPROACHING COLD
FRONT.  AIR MASS IS ONLY MINIMALLY UNSTABLE WITH CAPE LESS THAN 300
J/KG AND LOW LEVEL MOISTURE IS LESS THAN EXPECTED.  WITH A STRONG
850 MB JET OF 60+ KTS MOVING IN...WE HAVE GOOD SPEED SHEAR ACROSS
THE AREA WITH STRONG FORCING.  THIS MAY BE SUFFICIENT FOR A STRONG
OR SEVERE STORM THIS EVENING.  THE MAIN THREAT WOULD BE
STRONG...POSSIBLY DAMAGING WINDS. THESE STRONG WIND ALOFT WILL ALSO
PRODUCE LOCALLY BREEZY WINDS ACROSS THE VALLEY AND WINDY...GUSTY
CONDITIONS OVER HIGHER TERRAIN. A WIND ADVISORY WILL BE IN EFFECT
THIS EVENING THROUGH WEDNESDAY NOON FOR MUCH OF THE APPALACHIAN
MOUNTAINS.  THE COLD FRONT WILL MOVE THROUGH OVERNIGHT WITH MUCH
COLDER AIR PUSHING IN BEHIND IT. LOWS TONIGHT WILL FALL INTO THE 30S
ACROSS MOST VALLEY LOCATIONS. ANY LINGERING SHOWERS WILL TRANSITION
TO LIGHT SNOW OR FLURRIES. A FEW POCKET OF LIGHT SNOW WILL CONTINUE
INTO WEDNESDAY MORNING ACROSS THE EASTERN MOUNTAINS. NORTHWEST
FACING SLOPES OF THE MOUNTAINS COULD SEE MINIMAL SNOW
ACCUMULATIONS...GENERALLY LESS THAN AN INCH.  OTHERWISE...COLD AIR
WILL CONTINUE TO FILTER INTO THE AREA AND HIGHS ON WEDNESDAY ONLY
REACHING INTO THE 40S.

.LONG TERM (THURSDAY THROUGH MONDAY)...THE EXTENDED FORECAST
INCLUDES A COUPLE OF HEALTHY SHORT WAVE FEATURES WITH ASSOCIATED
SURFACE FRONTAL SYSTEMS. THESE ARE FAST MOVING SYSTEMS AND BEST LIFT
AND DEEPEST MOISTURE ARE SOMEWHAT DIFFICULT TO PINPOINT IN TERMS OF
PRECIPITATION TIMING BUT IT LOOKS LIKE THE FIRST FEATURE MOVES IN
THURSDAY INTO THURSDAY NIGHT WITH SOME WRAP AROUND MOISTURE BEHIND
THE WAVE FOR FRIDAY. TEMPERATURES NOT ENTIRELY WARM ENOUGH TO KEEP
MENTION OF SNOW SHOWERS OUT OF THE FORECAST...ESPECIALLY IN THE
HIGHER TERRAIN BUT MUCH OF THIS SYSTEM WILL GENERATE MAINLY RAIN.
THE NEXT SYSTEM MOVES THROUGH THE SOUTHERN APPALACHIAN REGION
SATURDAY NIGHT INTO SUNDAY BUT APPEARS TO BE MOISTURE STARVED AT
THIS TIME SO KEPT POPS IN THE SLIGHT AND LOW CHANCE CATEGORY. THE
THIRD SHOT AT PRECIP WILL BE MONDAY WITH THE UPPER LEVEL PATTERN
BECOMING HIGHLY AMPLIFIED WITH A DEEPENING WESTERN U.S. UPPER TROUGH
ALONG WITH A MAJOR LEAGUE RIDGE FORMING IN THE EASTERN HALF OF THE
NATION. THIS CONFIGURATION ALLOWS FOR RETURNING WARM AND MOIST AIR
WHICH MAY GENERATE A SHOWER DURING THE DAY ON MONDAY. TEMPERATURES
WILL REMAIN BELOW NORMAL FOR EARLY MARCH DURING THE FIRST COUPLE
DAYS OF THE EXTENDED WITH ANOTHER PLEASANT WARMING TREND OVER THE
WEEKEND INTO MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             36  47  35  54 /  80  10   0  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  33  43  31  50 /  90  10  10  60
OAK RIDGE, TN                       33  43  31  50 /  80  10  10  60
TRI CITIES AIRPORT, TN              33  39  28  50 /  80  20  10  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM 7 PM THIS EVENING TO NOON EST WEDNESDAY FOR
     BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER
     SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-UNICOI.

VA...NONE.
&&

MJB/ABM
Hazardous weather outlook, Mar 1, 3:03 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EST TUE MAR 1 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-021000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-
HAWKINS-SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST
GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-
LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
303 PM EST TUE MAR 1 2016 /303 PM CST TUE MAR 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

A STRONG COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION THIS EVENING. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA LATE THIS AFTERNOON AND THIS EVENING...SOME OF WHICH COULD BE
STRONG TO SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT-LINE
WIND GUSTS. OUTSIDE OF THE STORMS...STRONG AND GUSTY WINDS WILL
ALSO ACCOMPANY THE FRONT...AND THE HIGHER ELEVATIONS COULD SEE
WIND GUSTS OF 35 TO 45 MPH TONIGHT INTO WEDNESDAY MORNING.

EARLY WEDNESDAY MORNING....ELEVATIONS ABOVE 3000 FEET MAY RECEIVE
MINOR SNOW ACCUMUALTIONS AS RAIN TRANSITIONS TO SNOW WITH UP TO AN
INCH POSSIBLE ABOVE 4000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 1, 3:52 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EST TUE MAR 1 2016

VAZ001-012145-
LEE VA-
352 PM EST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE COUNTY UNTIL 445 PM
EST...

AT 352 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 49 MILES NORTHWEST OF
PENNINGTON GAP TO 11 MILES NORTH OF LA FOLLETTE...AND MOVING EAST AT
45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JONESVILLE...ST. CHARLES...CUMBERLAND GAP...ROSE HILL AND EWING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3659 8319 3660 8367 3662 8365 3667 8352
      3667 8342 3671 8330 3674 8320 3674 8314
      3678 8313 3680 8310 3683 8310 3685 8307
      3685 8301 3686 8298
TIME...MOT...LOC 2052Z 260DEG 38KT 3740 8345 3653 8412

DH
Local storm report, Mar 1, 4:07 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EST TUE MAR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             SUNBRIGHT               36.24N 84.67W
03/01/2016  E0.25 INCH       MORGAN             TN   PUBLIC

&&

TDOYLE
Special weather statement, Mar 1, 4:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EST TUE MAR 1 2016

TNZ067-068-071>074-085>087-012215-
ROANE TN-SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-
BLOUNT SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-NW BLOUNT TN-LOUDON TN-
NORTHWEST MONROE TN-MCMINN TN-
411 PM EST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SOUTHWESTERN SEVIER...
EASTERN MCMINN...EAST CENTRAL ROANE...LOUDON AND MONROE COUNTIES
UNTIL 515 PM EST...

AT 411 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK RIDGE TO 7 MILES
SOUTHWEST OF ATHENS...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...MARYVILLE...ATHENS...LENOIR CITY...ALCOA...SWEETWATER...LOUDON...
MADISONVILLE...GATLINBURG...FARRAGUT...ETOWAH...LOUISVILLE...ROCKFORD...
EAGLETON VILLAGE...ENGLEWOOD...VONORE...GREENBACK...FRIENDSVILLE...TELLICO
PLAINS AND NIOTA.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3528 8449 3527 8459 3530 8470 3596 8430
      3579 8416 3585 8414 3583 8406 3588 8400
      3584 8387 3587 8382 3568 8338 3557 8349
      3556 8376 3552 8388 3541 8402 3530 8402
      3525 8409 3524 8419 3527 8423 3520 8435
TIME...MOT...LOC 2111Z 286DEG 37KT 3598 8429 3536 8466

DH
Special weather statement, Mar 1, 4:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EST TUE MAR 1 2016

TNZ014>016-036>040-069-070-073-074-012215-
KNOX TN-SEVIER SMOKY MOUNTAINS TN-HAWKINS TN-NORTH SEVIER TN-
JEFFERSON TN-NORTHWEST COCKE TN-HAMBLEN TN-ANDERSON TN-CLAIBORNE TN-
GRAINGER TN-UNION TN-HANCOCK TN-
414 PM EST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER...HAMBLEN...
SEVIER...EASTERN ANDERSON...CLAIBORNE...HAWKINS...JEFFERSON...
NORTHWESTERN COCKE...UNION AND HANCOCK COUNTIES UNTIL 515 PM EST...

AT 413 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARROGATE-SHAWANEE TO
NEAR OAK RIDGE...AND MOVING EAST AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...MORRISTOWN...SEVIERVILLE...CLINTON...ALCOA...
JEFFERSON CITY...NEWPORT...ROGERSVILLE...GATLINBURG...DANDRIDGE...
MAYNARDVILLE...SNEEDVILLE...RUTLEDGE...FARRAGUT...PIGEON FORGE...NEW
TAZEWELL...BEAN STATION...LOUISVILLE AND TAZEWELL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3659 8275 3633 8292 3618 8317 3616 8317
      3610 8308 3567 8336 3574 8372 3589 8379
      3584 8387 3588 8400 3585 8401 3583 8406
      3585 8414 3581 8414 3590 8427 3595 8429
      3628 8403 3628 8398 3638 8395 3659 8378
TIME...MOT...LOC 2113Z 267DEG 38KT 3659 8371 3592 8426

DH
Special weather statement, Mar 1, 4:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EST TUE MAR 1 2016

TNZ015-VAZ001-002-005-012200-
HANCOCK TN-SCOTT VA-LEE VA-WISE VA-
419 PM EST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK...CITY OF
NORTON...LEE...WESTERN SCOTT AND WISE COUNTIES UNTIL 500 PM EST...

AT 419 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF
PENNINGTON GAP TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...AND MOVING
EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...JONESVILLE...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...
POUND...ST. CHARLES...DUFFIELD...CLINCHPORT...DRYDEN...KYLES FORD...
PATTONSVILLE...PARDEE AND JASPER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3713 8255 3702 8247 3660 8275 3659 8284
      3656 8291 3657 8325 3685 8304 3685 8301
      3689 8288 3693 8286 3698 8287 3701 8280
      3701 8278 3705 8272 3712 8272 3720 8255
TIME...MOT...LOC 2119Z 271DEG 33KT 3696 8331 3664 8354

SR
Special weather statement, Mar 1, 4:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EST TUE MAR 1 2016

TNZ015-VAZ001-012215-
HANCOCK TN-LEE VA-
442 PM EST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HANCOCK AND WESTERN
LEE COUNTIES UNTIL 515 PM EST...

AT 442 PM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
PENNINGTON GAP TO 11 MILES EAST OF HARROGATE-SHAWANEE...AND MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. CHARLES...ROSE HILL AND EWING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3685 8301 3658 8322 3659 8346 3660 8347
      3660 8356 3667 8353 3667 8342 3671 8330
      3674 8320 3674 8314 3675 8313 3678 8313
      3680 8310 3683 8310 3685 8307
TIME...MOT...LOC 2142Z 267DEG 31KT 3693 8316 3663 8345

SR

The radar

The Knoxville radar (KMRX), 36 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
March 1, 4:45 PM EST
Where
Union County, 0.89 mi NE of Rose Hill
Measured
1 in hail
Reported by
State Official
Coordinates
36.310, -83.760

One inch diameter hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622747.